Wisconsin, 2013

Drought in Wisconsin, November 1 to 30, 2013

November 1 to 30, 2013 · NWS ARX · 5 events in 5 counties and zones

During the first week of November, 1 to 2 inches of rain fell across western into central Wisconsin. This helped the lingering drought, lowering the drought status to moderate across all of Juneau and Monroe Counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the first week of November, 1 to 2 inches of rain fell across western into central Wisconsin. This helped the lingering drought, lowering the drought status to moderate across all of Juneau and Monroe Counties. However, this was not enough rain to have a significant impact in other parts of western Wisconsin and the severe drought continued across the northern halves of Buffalo and Trempealeau Counties into the northwest corner of Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 31, 10:00 PM CST, 2 hours earlier.

Area forecast discussion, Oct 31, 10:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT THU OCT 31 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 317 PM CDT THU OCT 31 2013

MAIN FORECAST CONCERNS ARE ON LIGHT RAIN CHANCES TONIGHT AND LATE
FRIDAY AFTERNOON INTO FRIDAY NIGHT.

LATEST WATER VAPOR IMAGERY AND 500 MB RAP ANALYSIS SHOWED A TROUGH
EXTENDING FROM  THE UPPER MISSISSIPPI RIVER VALLEY SOUTH THROUGH THE
SOUTHERN PLAINS AND MOVING EAST. AN EMBEDDED SHORTWAVE WAS LIFTING
NORTHEAST THROUGH NORTHERN ILLINOIS INTO SOUTHEAST WISCONSIN.
SURFACE OBSERVATIONS SHOWED LOW PRESSURE OVER NORTHEAST WISCONSIN
WITH A COLD FRONT EXTENDING SOUTH ALONG THE INTERSTATE 39 CORRIDOR
INTO THROUGH NORTH CENTRAL ILLINOIS MOVING EAST. EXTENSIVE CLOUD
COVER NOTED OVER THE REGION THIS AFTERNOON WITH TEMPERATURES
RANGING FROM THE UPPER 30S TO LOWER 40S OVER SOUTHEAST MINNESOTA
TO THE MID 50S OVER CENTRAL WISCONSIN.

THE SURFACE LOW WILL DEEPEN AND SHIFT EAST OVER NORTHERN LOWER
MICHIGAN/EASTERN UPPER MICHIGAN TONIGHT AS THE TROUGH LIFTS INTO THE
GREAT LAKES. LOW LEVEL MOISTURE WILL CONTINUE TO BRING ABUNDANT
CLOUD COVER THE AREA AS WELL AS THE POTENTIAL FOR SOME LIGHT RAIN OR
DRIZZLE LATE TONIGHT INTO EARLY FRIDAY MORNING. A WEAK SHORTWAVE AND
SURFACE TROUGH WILL SLIDE ACROSS CENTRAL WISCONSIN TONIGHT INTO
FRIDAY MORNING AND MAY GENERATE SOME LIGHT RAIN OR DRIZZLE OVER
PORTIONS OF WESTERN INTO CENTRAL WISCONSIN. OTHERWISE...PLAN ON
A CLOUDY AND COOL NIGHT WITH LOWS FALLING INTO THE UPPER 30S TO
LOWER 40S. CLOUDS WILL REMAIN ACROSS THE REGION ON FRIDAY AS
ANOTHER TROUGH DROPS SOUTH OUT OF SOUTHERN MANITOBA/SASKATCHEWAN.
THE TROUGH IS EXPECTED TO SLIDE ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT BRINGING A CHANCE
OF LIGHT RAIN TO THE AREA. GIVEN THE CLOUDS IN PLACE ACROSS THE
REGION ON FRIDAY AND THE PRECIPITATION MOVING IN LATE DECIDED TO
COOL HIGHS A FEW DEGREES ON FRIDAY WITH HIGHS RANGING FROM THE MID
40S OVER NORTH CENTRAL WISCONSIN TO AROUND 50 ACROSS NORTHEAST
IOWA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 317 PM CDT THU OCT 31 2013

HIGH PRESSURE GRADUALLY BUILDS INTO THE UPPER MISSISSIPPI RIVER
VALLEY ON SATURDAY WITH DECREASING CLOUDS EXPECTED BY LATE
AFTERNOON. AN UPPER RIDGE WILL SLIDE OVER THE AREA ON SUNDAY
PROVIDING MOSTLY SUNNY SKIES. BREEZY SOUTHEAST WINDS WILL DEVELOP ON
SUNDAY AS THE SURFACE HIGH SLIDES OFF OT THE EAST AND A TROUGH
DEVELOPS OVER THE PLAINS. THE OPEN AREAS OF SOUTHEAST MINNESOTA AND
NORTHEAST IOWA WILL SEE THE STRONGEST WINDS WHERE SPEEDS DURING THE
AFTERNOON WILL RANGE FROM THE 15 TO 20 MPH WITH GUSTS TO AROUND 30
MPH. A RIDGE DIGS INTO THE WESTERN CONUS FOR THE START OF THE WORK
WEEK PUSHING A COLD FRONT TOWARD THE AREA FROM THE NORTHERN PLAINS.
ACTIVE SOUTHWEST FLOW SETS UP OVER THE REGION FROM MONDAY INTO
WEDNESDAY WITH SEVERAL ROUNDS OF PRECIPITATION POSSIBLE. RAIN
CHANCES SPREAD BACK INTO THE AREA ON MONDAY AS THE FRONT MOVES INTO
THE UPPER MISSISSIPPI RIVER VALLEY AND STALLS OVER THE FORECAST
AREA. SHORTWAVES WITHIN THE SOUTHWEST FLOW ALOFT WILL INTERACT WITH
THE FRONT AND WILL LIKELY BRING SHOWERS TO THE AREA THROUGH TUESDAY.
FORECAST MODELS ARE IN CLOSE AGREEMENT ON PUSHING THE COLD FRONT
ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY AS A STRONGER
SHORTWAVES LIFTS NORTHEAST ACROSS THE AREA...SO WILL GO WITH LIKELY
PRECIPITATION CHANCES. TEMPERATURES COOL BEHIND THE FRONT WEDNESDAY
INTO THURSDAY. HIGHS ON WEDNESDAY ARE EXPECTED TO RANGE FORM THE MID
TO UPPER 40S...THEN COOL INTO THE LOWER 40S FOR THURSDAY. CANNOT
RULE OUT SOME SNOW MIXING IN WITH THE RAIN LATE TUESDAY NIGHT WEST
OF THE MISSISSIPPI RIVER THEN AGAIN LATE WEDNESDAY NIGHT OVER
NORTHEAST IOWA INTO CENTRAL WISCONSIN BEFORE THE PRECIPITATION
DEPARTS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1100 PM CDT THU OCT 31 2013

LOW CIGS WILL PERSIST THROUGH THE OVERNIGHT HOURS - GENERALLY
HOVERING NEAR 1 KFT -  AS A LOW PRESSURE SYSTEM EXITS TO THE EAST.
NOT MUCH VSBY RESTRICTIONS VIA LATEST SFC OBS...OUTSIDE OF AREAS OF
-DZ/-SHRA ACROSS NORTHWEST WI. DON/T EXPECT FOG TO THICKEN
TONIGHT...UNLIKE LAST NIGHT...AS WINDS STAY FAIRLY STIRRED OUT OF
THE WEST/NORTHWEST.

CIGS SHOULD START TO IMPROVE BY MID MORNING FRIDAY...AND COULD GET A
BUMP INTO VFR BY 18Z. WILL PLAY THIS MORE PESSIMISTICALLY...WAITING
UNTIL LATER IN THE AFTERNOON. FALL/WINTER CAN BE NOTORIOUS FOR
HANGING ONTO LOW CIGS LONGER THAN THE MODELS WOULD SUGGEST.

BITS OF UPPER LEVEL ENERGY AND A SFC TROUGH HAVE SPARKED -DZ/-SHRA
FROM CENTRAL MN INTO NORTHWEST WI. RAP13/HRRR/NAM12 FAVOR THE BETTER
CHANCES ALONG I-94 NORTH/EAST...BUT RADAR TRENDS SUGGEST SOME LIGHT
PCPN COULD REACH KRST/KLSE. WILL ADD -DZ FOR A FEW HOURS TO THE
FORECAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....RIECK
Hazardous weather outlook, Oct 31, 11:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT THU OCT 31 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1200 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Juneau

When
November 1, 12:00 AM CST to November 12, 6:00 AM CST
Where
Juneau forecast zone
Reported by
Drought Monitor
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

The drought status across Juneau County was changed from severe to moderate after 1 to 2 inches of rain fell in the first week of November.

Drought, Monroe

When
November 1, 12:00 AM CST to November 12, 6:00 AM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

The drought status across Monroe County was changed from severe to moderate after 1 to 2 inches of rain fell in the first week of November.

Drought, Buffalo

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

The northern sections of Buffalo County only received between 1 and 1.5 inches of liquid precipitation during November. This was not enough to change the soil moisture conditions and a severe drought remained across the northern half of the county.

Drought, Trempealeau

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Trempealeau forecast zone
Reported by
Drought Monitor
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

The northern sections of Trempealeau County only received between 1.5 and 2 inches of liquid precipitation during November. This was not enough to change the soil moisture conditions and a severe drought remained across the northern half of the county.

Drought, Jackson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

The northwest half of Jackson County only received between 1.5 and 2 inches of liquid precipitation during November. This was not enough to change the soil moisture conditions and a severe drought remained across the northwest corner of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477335, 477336, 479139, 479140, 479141.